Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 226, NWS Des Moines, IA

July 22, 2007Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2007, 11:47 PM CDT for Black Hawk County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2007, 11:47 PM CDT (04:47 UTC)
Expired
Jul 23, 2007, 12:30 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:10 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 22, 11:10 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SUN JUL 22 2007

.SHORT TERM /TONIGHT-MONDAY/...
ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND
MONDAY.  WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH
WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS
ACROSS IA EARLY MONDAY.  AT THE SURFACE...SURFACE RIDGE REMAINS OVER
THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING.  PATTERN LIKELY
BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE.
LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM.
THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE
STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB
THETAE RIDGE.  ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS
AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED
BY UPPER LEVEL FLOW.

GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS
WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL
IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT.  INCREASED
POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES
SIGNIFICANTLY.  IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX
TEMPS WILL BE WAY LOW.

.LONG TERM /MONDAY NIGHT-SUNDAY/...
12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS
UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE
EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK
WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM
STAYING AT OR JUST ABOVE NORMAL.

STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS
CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS
PROBLEMATIC.  KEPT LOW POPS INLINE WITH CURRENT THINKING.  TEMPS TO
COOL SOME AFTER FROPA.  LOOKING INTO NEXT WEEKEND...A RETURN TO NW
FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH
CONTINUES.

&&

.AVIATION...23/06Z
THUNDERSTORMS DEVELOPED OVER ARX CWA ALONG A CONVERGENCE AXIS AND
FED BY DECENT MOISTURE TRANSPORT.  THE LINE OF STORMS IS TRANSLATING
SW AROUND 10 KTS AND WL BE IN ALO BY 05Z THEM PROGRESS SWWD TWDS
DMX.  HAVE INCREASED CLOUD COVER AND FORECAST LCL MVFR/IFR COND DUE
TO STORMS.  ACTIVITY MAY BE ONGOING AFT 12Z FM DMX TO OMA OR SOME
REGENERATION MAY OCCUR AFT 12Z AS WELL. RIDGE XPCTD TO BUILD IN
AFTER 00Z TUES FOR IMPRVG COND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR A PORTION
OF EAST CENTRAL IOWA UNTIL 09Z MONDAY.

&&

LONG TERM...JOHNSON
SHORT TERM...MS
AVIATION...FAB
Hazardous weather outlook, Jul 22, 11:27 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT SUN JUL 22 2007

IAZ004>007-015>017-023>026-033>037-044>048-057>062-070>075-
081>086-092>097-240430-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1127 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHWEST OF A WATERLOO TO TAMA LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A
WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND
FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM
COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE
REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON
HOURS WEST OF INTERSTATE 35. THE PRIMARY THREAT WILL BE FOR LARGE
HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS
AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION
MAY BE NEEDED MONDAY AREA WIDE AND MONDAY EVENING ACROSS THE FAR SOUTHWEST.

IAZ027-028-038-039-049-050-240430-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1127 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL
IOWA AROUND THE WATERLOO AREA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A
WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND
FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM
COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. THESE STORMS
HAVE A HISTORY OF PRODUCING 3 TO 5 INCHES OF RAINFALL IN A COUPLE
HOURS.  AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE REGION. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE
MORNING AND EARLY AFTERNOON HOURS. THE PRIMARY THREAT WILL BE FOR
HEAVY RAIN AND LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING
STRAIGHT LINE WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS
AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION
MAY BE NEEDED MONDAY MORNING AND EARLY AFTERNOON.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:33 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Grundy, Marshall, Tama6 hr
Jul 22, 11:58 PM CDTSevere Thunderstorm WarningDMXTama47 min
Jul 23, 12:49 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.